Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 57, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 4, 2009, 9:15 PM CDT for DeWitt County, Gonzales County, Lavaca County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2009, 9:15 PM CDT (02:15 UTC)
- Expired
- Oct 5, 2009, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeWitt County, TX, Gonzales County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 116 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 9:21 PM CDT | FLASH FLOOD | Cuero, TX | FM 1447 UNDER WATER IN STRETCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 2.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3206 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 050215
FFWEWX
TXC123-177-285-050515-
/O.NEW.KEWX.FF.W.0057.091005T0215Z-091005T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
915 PM CDT SUN OCT 4 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DEWITT COUNTY...
SOUTHERN GONZALES COUNTY...
LAVACA COUNTY...
* UNTIL 1215 AM CDT.
* AT 910 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
HEAVY DOWNPOURS FROM SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
MOVING SLOWLY OVER THE COASTAL PLAINS BETWEEN CUERO AND
HALLETTSVILLE ARE LIKELY PRODUCING FLASH FLOODING. RAINFALL
AMOUNTS OF ONE TO TWO INCHES WILL FALL OVER ALREADY SATURATED
GROUNDS AND AGGRAVATE ONGOING FLOODING OF CREEKS...SMALL STREAMS
AND ROADS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YOAKUM...
SUBLIME...SHINER...HOCHHEIM...HALLETTSVILLE...EZZELL AND CHEAPSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 2933 9658 2901 9737 2928 9761 2963 9686
2959 9683 2959 9679 2956 9676 2935 9657
$$2 follow-up statements
000
WGUS74 KEWX 050307
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1007 PM CDT SUN OCT 4 2009
TXC123-177-285-050515-
/O.CON.KEWX.FF.W.0057.000000T0000Z-091005T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-LAVACA TX-DEWITT TX-
1007 PM CDT SUN OCT 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN DEWITT...LAVACA AND SOUTHERN GONZALES COUNTIES...
AT 1004 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MOVING SLOWLY
AND PRODUCING HEAVY DOWNPOURS BETWEEN HALLETTSVILLE...GONZALES AND
CUERO. THE HEAVIEST RAIN WAS BETWEEN HALLETTSVILLE AND YOAKUM...
WHERE TWO TO THREE INCHES WAS ESTIMATED BY RADAR OVER THE PAST HOUR.
LOCATIONS IN THE WARNING AREA INCLUDE SUBLIME...SHINER AND
HALLETTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 2933 9658 2901 9737 2928 9761 2963 9686
2959 9683 2959 9679 2956 9676 2935 9657
$$000
WGUS74 KEWX 050436
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1136 PM CDT SUN OCT 4 2009
TXC123-177-285-050515-
/O.CON.KEWX.FF.W.0057.000000T0000Z-091005T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-LAVACA TX-DEWITT TX-
1136 PM CDT SUN OCT 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN DEWITT...LAVACA AND SOUTHERN GONZALES COUNTIES...
AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
EARLIER SHOWERS AND THUNDERSTORMS HAD DIMINISHED OVER THE WARNED
AREA. HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO
AGGRAVATE ONGOING FLOODING ISSUES.
LOCATIONS IN THE WARNING AREA INCLUDE SUBLIME...SHINER AND
HALLETTSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS. TURN
AROUND DONT DROWN
&&
LAT...LON 2933 9658 2901 9737 2928 9761 2963 9686
2959 9683 2959 9679 2956 9676 2935 9657
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 7:36 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Oct 4, 7:36 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 736 PM CDT SUN OCT 4 2009 .UPDATE... CHANGES TO FLASH FLOOD WATCH. && .DISCUSSION... CONVECTION HAS ENDED OVER MUCH OF THE CWA INCLUDED A LARGE PORTION OF THE AREA WHICH WAS IN THE FLASH FLOOD WATCH. HAVE ALLOWED THE WATCH TO EXPIRE OVER MOST OF THE AREA...WHILE EXTENDING IT FOR GONZALES...DEWITT...AND LAVACA COUNTIES UNTIL 10 PM. A LINE OF SHOWERS AND THUNDERSTORMS IS MOVING SLOWLY SOUTHEASTWARD THROUGH THESE COUNTIES AND WHILE THESE STORMS WILL PRODUCE ONLY MODERATE RAIN AMOUNTS...THESE COUNTIES ARE SATURATED FROM PREVIOUS HEAVY RAIN AND ANY ADDITIONAL RAIN WILL RUNOFF QUICKLY. && .PREV DISCUSSION... /ISSUED 640 PM CDT SUN OCT 4 2009/ DISCUSSION... SEE AVIATION SECTION. AVIATION... VFR CONDITIONS WILL DETERIORATE OVERNIGHT TO LIFR ALONG THE I-35 CORRIDOR BY AROUND 09Z AND IFR AT KDRT NEAR 10Z. CONDITIONS WILL BE SLOW TO IMPROVE MONDAY MORNING...BUT VFR CONDITIONS ARE FORECAST TO BY 18-19Z. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST MONDAY AFTERNOON...BUT CHANCES WERE TOO LOW TO INCLUDE IN TAFS. PREV DISCUSSION... /ISSUED 300 PM CDT SUN OCT 4 2009/ DISCUSSION... THIS AFTERNOON SHOWERS AND THUNDERSTORMS WERE ONGOING ALONG AND NORTH OF A LINE FROM FREDERICKSBURG EASTWARD TO LA GRANGE. THIS ACTIVITY WAS OCCURRING ALONG THE QUASI-STATIONARY FRONTAL BOUNDARY. THE RADAR LOOP ALSO DEPICTS CONVECTION BEGINNING TO FIRE SOUTH OF THIS BOUNDARY...MOVING NORTHEASTWARD RESULTING IN MERGING CELLS. THUS THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING CONTINUES ACROSS THE WATCH AREA THROUGH 7 PM THIS EVENING. RAIN WILL CONTINUE IN THE FORECAST FOR ALL OF THIS WEEK. SOUTH CENTRAL TEXAS WILL REMAIN IN THE GULF MOISTURE AND MINOR DISTURBANCES IN THE SOUTHWEST FLOW ALOFT WILL AID IN DAY TO DAY CONVECTION. RAIN CHANCES WILL INCREASE TUESDAY INTO WEDNESDAY AS A WEAK FRONTAL BOUNDARY MOVES INTO THE HILL COUNTRY AND BECOMES STATIONARY. THIS BOUNDARY WILL MOVE NORTH OF OUR CWFA ON WEDNESDAY NIGHT. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS THIS WEEK WILL BE ON FRIDAY. THIS WILL BE ASSOCIATED WITH A COLD FRONT THAT WILL ACTUALLY MOVE THROUGH SOUTH CENTRAL TEXAS...REACHING THE GULF COAST FRIDAY EVENING. A DRY AND STABLE AIRMASS WILL FOLLOW THE FROPA WHICH WILL RESULT IN A DRY AND MILD UPCOMING WEEKEND. GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT ATTM...SO THE FCST IS BASE ON THE GFS. NAM TEMPS AND POPS ARE THE OUTLIER THIS TIME AROUND. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 67 84 76 91 75 / 40 30 20 40 30 AUSTIN BERGSTROM INTL AIRPORT 67 84 74 91 74 / 40 30 20 40 30 NEW BRAUNFELS MUNI AIRPORT 69 86 74 92 74 / 40 30 20 30 30 BURNET MUNI AIRPORT 65 80 74 89 71 / 40 30 20 40 40 DEL RIO INTL AIRPORT 71 89 76 91 76 / 20 20 20 30 20 GEORGETOWN MUNI AIRPORT 66 82 74 89 72 / 40 30 20 40 40 HONDO MUNI AIRPORT 72 88 75 92 75 / 30 20 20 30 20 SAN MARCOS MUNI AIRPORT 67 85 74 91 74 / 40 30 20 30 30 LA GRANGE - FAYETTE REGIONAL 68 86 75 91 75 / 40 30 20 30 20 SAN ANTONIO INTL AIRPORT 72 86 77 91 76 / 40 30 20 30 30 STINSON MUNI AIRPORT 72 88 76 92 76 / 40 20 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: DE WITT...GONZALES...LAVACA. && 01/11
Hazardous weather outlook, Oct 4, 7:17 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 717 PM CDT SUN OCT 4 2009 TXZ171>173-183>194-202>209-217>225-228-060030- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 717 PM CDT SUN OCT 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM CDT FOR LAVACA...GONZALES AND DE WITT COUNTIES. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS VAL VERDE COUNTY PRIOR TO MIDNIGHT...WITH LARGE HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.
In the hours before
Local storm report, Oct 4, 3:20 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 PM CDT SUN OCT 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD 4 SSW JOLLYVILLE 30.40N 97.78W
10/04/2009 TRAVIS TX PUBLIC
BULL CREEK ON OLD SPICE RD AT CROSSING NUMBER7 IS
FLOODED... FLOOD GAUGE IS AT 18 INCHES
&&
EVENT NUMBER EWX0900157
AKFLocal storm report, Oct 4, 3:34 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT SUN OCT 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0332 PM FLASH FLOOD 2 NE PFLUGERVILLE 30.46N 97.60W
10/04/2009 TRAVIS TX TRAINED SPOTTER
PFLUGER LANE ROAD IMPASSABLE DUE TO FLOODING ABOUT A
FOURTH OF A MILE WEST OF TOLL ROAD 130.
&&
EVENT NUMBER EWX0900158
CJMLocal storm report, Oct 4, 4:20 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT SUN OCT 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD 4 SSW JOLLYVILLE 30.40N 97.78W
10/04/2009 TRAVIS TX EMERGENCY MNGR
THERE IS NO FLOODING AT BULL CREEK ON OLD SPICE RD AT
CROSSING NUMBER 7.
&&
CORRECTED EVENT
EVENT NUMBER EWX0900157
AKFThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:15 PM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Lavaca | 2 hr |
| Oct 4, 9:37 PM CDT | River Flood Warning | EWX | Karnes | 48 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.